Kansas, 2020Hail and Damaging Winds in Kansas, May 3 to 4, 2020
May 3 to 4, 2020 · NWS SGF · 14 events in 3 counties and zones
The first of three rounds of storms occurred as a front interacted with very unstable air to produce numerous severe thunderstorms that caused extensive hail and wind damage over portions of the area. The second round of storms developed near Topeka, KS and roared southeastward into east-central Missouri in the early afternoon, producing substantial straight-line wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $665,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first of three rounds of storms occurred as a front interacted with very unstable air to produce numerous severe thunderstorms that caused extensive hail and wind damage over portions of the area.
The second round of storms developed near Topeka, KS and roared southeastward into east-central Missouri in the early afternoon, producing substantial straight-line wind damage.
The final round of severe storms developed in the late afternoon and evening along a warm front over southeast Kansas and far southwest Missouri, producing primarily large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 5:58 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, May 3, 5:58 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
658 AM CDT Sun May 3 2020
.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Sun May 3 2020
A rather weak front was located across central Missouri this
morning. Showers and thunderstorms are expected to develop along
this boundary as short waves move through the zonal upper level
flow today and the front sags south.
The CAMS models are struggling a bit this morning, showing
showers developing where the radar was clear. However, there is
more confidence for shower and storm development as we approach
sunrise as a 500mb jet moves over Missouri and the front sags
into the Ozarks.
Model continue to suggest elevated instability will be sufficient
at up to around 1200-1500 J/kg but shear remains weak at less than
20kts. This would allow for some strong to isolated severe storms
this morning marginally severe hail and winds possible.
Temperatures today will be more seasonable than yesterday but will
still climb into the lower to middle 70s.
High pressure will move over Missouri This evening and overnight
which will bring a break in rain chances with a mild night
expected for the region.
.LONG TERM...(Monday through Saturday)
Issued at 237 AM CDT Sun May 3 2020
The frontal boundary will lift back north during the day Monday
and bring the potential for severe weather to the region. With eh
return flow and increasing moisture, severe thunderstorms will be
possible. Models show from 1500 to 2500 j/kg of instability
during the day, though cloud cover may limit heating a bit. Steep
mid level lapse rates will be present and the overall shear
expected may allow for storms to initially develop as discrete
storms or supercells with large hail and damaging winds the main
concerns.
The wind fields and low level helicity values are not conducive
for tornado formation but it will remain a feature to monitor.
Especially where storms move along the front or surface
boundaries.
With the potential for very strong updrafts, hail to golf balls
in size or possibly larger will be possible. The system will also
be bring the potential for some localized heavy rainfall with may
produce some localized flooding in flood prone areas Monday night
into Early Tuesday morning.
The remainder of the week looks fairly quiet with cooler weather
expected. Daily highs will be about 5-10 degrees below normal as
we get into the end of the week where normal daily highs this
time of year are in the lower 70s. The cooler weather will be
thanks to northwesterly upper level flow and and rounds of
Canadian air sliding across the plains into the region.
A quick moving system should bring some rain to the Ozarks
Thursday night into Friday but other than this the period from
6-14 days from now looks rather quiet and cool.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 647 AM CDT Sun May 3 2020
A front will slowly sag south through the area today. An area of
thunderstorms across eastern Kansas will move east across the
Ozarks through this morning. This will bring MVFR ceilings as the
storms move across the area.
Once the storms move through the region, Ceilings will lift to
low end VFR for the remainder of today and into the overnight
hours.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, May 3, 4:15 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
515 AM CDT Sun May 3 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
515 AM CDT Sun May 3 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited flooding risk.
Limited lightning risk.
DISCUSSION...
A few storms are possible across southeastern Kansas and the southern
Missouri Ozarks through this morning. The strongest storms could
be capable of hail up to the size of quarters. Damaging straight
line winds will also be possible with the most intense storms. Not
all locations will be effected as coverage will be more scattered
in nature.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
More robust thunderstorms are expected Monday afternoon and
evening. Severe thunderstorms are very likely on Monday, with
large hail to the size of golf balls and damaging wind gusts
being primary hazards with this activity. Localized areas of
flooding can not be ruled out on Monday and Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
Hail, Crawford
- When
- May 3, 7:40 AM CST to 7:45 AM CST
- Where
- Crawford County, 1.38 mi S of Beulah
- Measured
- 1.5 in hail
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 37.410, -94.830
Hail to the size of ping pong balls was reported. Several vehicles suffered minor hail damage from the hail.
Thunderstorm Wind, Bourbon
- When
- May 3, 7:50 AM CST
- Where
- Bourbon County, 7.06 mi NW of Porterville to 2.16 mi E of Hiattville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Utility Company
- Coordinates
- 37.794, -95.160
Thunderstorm winds downed numerous power poles and lines causing over 2000 power outages between Elsmore, Hiatville and Devon.
Thunderstorm Wind, Bourbon
- When
- May 3, 8:00 AM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.710
Power lines and poles were down from winds estimated at 60 mph.
Hail, Cherokee
- When
- May 3, 8:05 AM CST
- Where
- Cherokee County, 0.88 mi NW of Sherman
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -95.060
Hail from dime to quarter size was reported.
Hail, Crawford
- When
- May 3, 8:15 AM CST
- Where
- Crawford County, 1.49 mi SSW of Pittsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.400, -94.710
Quarter size hail was reported via MPing.
Hail, Crawford
- When
- May 3, 8:16 AM CST
- Where
- Crawford County, 2.3 mi ENE of Pittsburg
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.430, -94.660
Hail from nickle to quarters in size was reported.
Hail, Cherokee
- When
- May 4, 8:10 AM CST
- Where
- Cherokee County, 1.18 mi W of Baxter Spgs
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.017, -94.751
Hail to the size of golf balls was reported by the Emergency Manager. Minor roof and vehicle damage occurred.
Hail, Cherokee
- When
- May 4, 8:22 AM CST
- Where
- Cherokee County, 2.35 mi WNW of Baxter Spgs
- Measured
- 2.75 in hail
- Property damage
- $80,000
- Reported by
- Public
- Coordinates
- 37.031, -94.770
Baseball sized hail was reported 1 mile west of Baxter Springs. Damage occurred to a home , two vehicles and several head stones at a cemetery.
Hail, Cherokee
- When
- May 4, 8:32 AM CST
- Where
- Cherokee County, 2.72 mi E of Crestline
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.174, -94.651
A report of ping pong ball sized hail was received via MPing. Minor roof damage occurred to a home.
Hail, Bourbon
- When
- May 4, 9:00 AM CST to 9:05 AM CST
- Where
- Bourbon County, Devon to 0.29 mi NE of Devon
- Measured
- 2 in hail
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.920, -94.820
Hail up to two inches in size damaged several vehicles and caused minor roof damage.
Hail, Cherokee
- When
- May 4, 3:40 PM CST
- Where
- Cherokee County, 2.14 mi SSE of Faulkner
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -95.010
Quarter sized hail was reported.
Hail, Cherokee
- When
- May 4, 3:58 PM CST
- Where
- Cherokee County, 0.55 mi W of Columbus to 0.19 mi N of Crestline
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.840
Hail to the size of golf balls fell in the towns of Columbus and Crestline. Roof and vehicle damage occurred along the path of hail.
Hail, Cherokee
- When
- May 4, 4:01 PM CST
- Where
- Cherokee County, 1.3 mi ESE of Stippville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.210, -94.810
Quarter sized hail was reported via MPing.
Hail, Cherokee
- When
- May 4, 4:02 PM CST
- Where
- Cherokee County, 2.07 mi S of Columbus
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.140, -94.830
Ping pong ball sized hail was reported in a mainly rural area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 3, 20201 death · 5 injured · $16 million · 70 kt wind · 65 events
- Hail and Damaging Winds in Missouri, May 3 to 4, 20201 death · $102,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Missouri, May 3 to 5, 2020$6.3 million · 2.75 in hail · 90 events
- Tornado and Damaging Winds in Missouri, May 3, 2020$705,000 · EF1 · 16 events
- Hail and Damaging Winds in Kansas, May 3, 2020$168,000 · 2 in hail · 27 events
- Dust Storm in Wisconsin, May 3, 2020$300,000 · 1 event
- Damaging Winds in Kentucky, May 3, 2020$161,000 · 61 kt wind · 6 events
- Damaging Winds in Alabama, May 3, 2020$10,000 · 55 kt wind · 60 events
- Hail and Lightning Strike in Indiana, May 3, 2020$150,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Georgia, May 3 to 5, 2020$57,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Tennessee, May 3, 2020$7,000 · 1.75 in hail · 46 events
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2020$5,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883802, 883817, 883818, 883805, 883803, 883804, 883811, 883820, 883808, 883821, 883806, 883813, 883807, 883810.